Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 3:32 PM MDT for El Paso County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 3:32 PM MDT (21:32 UTC)
- Expired
- May 24, 1998, 4:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:35 PM MDT | Hail 0.75 | Security, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS1 KPUB 242133 RRA SVRPUB COC041-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 332 PM MDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 430 PM MDT * AT 330 PM MDT...RADAR SHOWED SEVERE STORMS 2 MILES EAST OF SECURITY-WIDEFIELD OR 8 MILES SOUTHEAST OF DOWNTOWN COLORADO SPRINGS...AND 6 MILES EAST OF TRUCKTON OR 35 MILES EAST SOUTHEAST OF COLORADO SPRINGS. THESE STORMS WERE MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE AREAS ALONG AND SOUTH OF HIGHWAY 94 NEAR AND EAST OF SECURITY-WIDEFIELD THROUGH 4 PM. THE SECOND STORM WILL AFFECT THE AREAS EAST OF TRUCKTON TO THE LINCOLN COUNTY BORDER THROUGH 4 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 24, 2:29 PM MDT, 1 hour 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 229 PM MDT SUN MAY 24 1998 WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE THUNDERSTORM ACTIVITY. WILL KEEP GOING FORECAST OF SCATTERED THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING 2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9 SOUNDING INFO. MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY BELOW THIS MORNING'S VALUES. "7"
In the hours before
Special weather statement, May 24, 12:08 PM MDT, 3 hours 24 minutes before
COZ071-072-241910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1208 PM MDT SUN MAY 24 1998 THUNDERSTORMS DEVELOPING IN EL PASO COUNTY. AT 1205 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHERN COLORADO SPRINGS AND WEST OF MONUMENT. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. 7
Local storm report, May 24, 1:51 PM MDT, 1 hour 41 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
151 PM MDT SUN MAY 24 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 4.8 SW COLORADO SPRINGS CO 0.88 HAIL
05/24/98 EL PASO
0112 PM 3 S COLORADO SPRINGS CO 0.75 HAIL
05/24/98 EL PASOSpecial weather statement, May 24, 2:18 PM MDT, 1 hour 14 minutes before
COZ071-072-242105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT SUN MAY 24 1998 ...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY... THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND WINDS UP TO 40 MPH. AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 2:18 PM MDT, 1 hour 14 minutes before
COZ071-072-242105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT SUN MAY 24 1998 ...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY... THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND WINDS UP TO 40 MPH. AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 2:53 PM MDT, 39 minutes before
COZ071-242140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 253 PM MDT SUN MAY 24 1998 ...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY... A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH. THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM. THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 2:53 PM MDT, 39 minutes before
COZ071-242140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 253 PM MDT SUN MAY 24 1998 ...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY... A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH. THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM. THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| May 24, 2:25 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 50 min |
| May 24, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 61 min |
| May 24, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 62 min |
| May 24, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 60 min |
| May 24, 5:50 PM MDT | Tornado Warning | PUB | Kiowa | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.